Pfizer Vaccine Dizziness: Is Being Dizzy a Side Effect?

Pfizer Vaccine Dizziness: Is Being Dizzy a Side Effect?
pfizer vaccine dizziness


Getty

Pfizer vaccine COVID-19 side effects include dizziness.

As millions of Americans get the COVID-19 vaccines, people are curious about the different side effects that can result from the Pfizer two-shot vaccine.

Specifically: Is dizziness, fainting, or becoming dizzy a side effect of the Pfizer vaccine? The answer is that, yes, some people have reported this symptom, including after the first shot as well as the second. That’s according to vaccine side effect data collected by the Centers for Disease Control and Prevention.

More than 28,000 “adverse events” are reported for the Pfizer vaccine in that system, which you can access here. Here’s a chart showing common adverse vaccine side effects by symptom and vaccine. It’s from the CDC. The research, posted February 19, 2021, shows that 90.9 percent reported “nonserious adverse” events and 9.2 percent reported serious adverse events for “all COVID-19 vaccine doses.” For all COVID-19 vaccine doses, 16.5 percent reported dizziness. For those receiving the Pfizer first dose, that was 16.7%, it was 8.3% for dose two and 16.6% for the first dose of the Moderna vaccine.

The symptoms most frequently reported to VAERS were headache (22.4%), fatigue (16.5%), and dizziness (16.5%),” the research article says. VAERS is a system the government uses to track adverse events (side effects) from vaccines, including COVID-19 vaccines. The report didn’t study the Johnson & Johnson vaccine.

CDC

Many things can cause dizziness, and it’s generally a common complaint in emergency rooms even without the COVID-19 vaccines as a factor. There are two other major COVID-19 vaccines on the market in the U.S., Moderna and Johnson & Johnson. Deaths are rare; “VAERS received 113 reports of death after COVID-19 vaccinations; two thirds of these deaths occurred among LTCF residents,” the CDC research reported; LTCF means long-term care facility, where people tend to have underlying conditions. “Based on expected rates of background mortality, among the approximately 1 million LTCF residents vaccinated in the first month of the U.S. COVID-19 vaccination program, approximately 7,000 coincidental, temporally associated deaths,” CDC noted.

Some people have no side effects with the COVID-19 vaccine and, for many people, the side effects are mild or subside fairly quickly. Having side effects can actually be a sign that your immune system is working.

“The bigger your body’s immune response, the more likely you’re going to feel like you have a flu-like illness,” Kathleen Mullane, DO, PharmD, professor of medicine and director of infectious disease clinical trials at the University of Chicago, told Health. Health.com reported that fewer side effects have been associated with the Johnson & Johnson vaccine, and younger people are often seeing stronger effects.

Here’s what you need to know:


The VAERS System Describes Patients Who Experienced Dizziness From the Pfizer Vaccine

CDCSome of the dizziness reports in the CDC database for the Pfizer vaccine.

Some patients experienced dizziness after the first Pfizer shot, as well as the second. Here are some of the reports in the VAERS’ system that mention dizziness after the first Pfizer shot:

“Vertigo/dizziness with nystagmus Abdominal pain & diarrhea Fatigue, muscle and joint aches Fever.”

“38 hours after vaccination I woke in the middle of the night with extreme abdominal pain, dizziness, and severe diarrhea. This continued for 2 hours. I lost 6 pounds.”

“Dizziness/felt woozy/light headed; Weakness; vision changed; increased heart rate/heart rate went up slightly; had pressure in his head.”

“Almost immediately after vaccination patient started feeling poorly. Lightheaded, dizzy, ‘just felt weird.’ Able to drive home but continued to worsen, looking back should not have driven but was not thinking clearly. Feeling terrible once home, throwing up violently.”

“THE DAY AFTER THE VACCINE, HE BEGAN HAVING MOOD ISSUES, VERBAL AGGRESSION/OUTBURSTS (ABNORMAL FOR THIS RESIDENT), DIZZINESS AND A SEVERE HEADACHE.”

“15 MINUTES AFTER SHOT- DIZZINESS, BLURRY VISION, SHORTNESS OF BREATH, SOME CHEST PAIN, INTENSE ANXIETY.”

“Mild dizziness followed by jitteriness and heart pounding. Increased blood pressure. Lasting for about 1-2 hours.”

“Dizzy, tired, weak, nausea, joint pain. I am resting and still feeling the effects. But slowly getting better.”

“Patient stated that 45 minutes after receiving the vaccine he became dizzy and foggy, requiring the individual to sit down for a period of time as they felt unsteady on their feet. No treatment was given, patient decided to have spouse pick them up and go home.”

“Patient reported feeling lightheaded, dizzy, tingling, itching, hot feet bilaterally, racing heart, and feeling flushed. Increased BP and heart rate were noted. This reaction lasted approx. 15 minutes.”

There are similar reports in the system for people who received the second dose. “Trouble breathing; Lightheaded/dizzy; Chills; Sore all over; Weakness in legs; Chest pain; This is a spontaneous report from a contactable consumer (patient). This 21-year-old male patient received the second dose of BNT162B2 (PFIZER-BIONTECH COVID-19 VACCINE),” reads one.

“Patient woke up at 4am on Feb. 14th 2021 with extreme headache, nausea, dizziness, and blurry vision,” read another. There are similar reports in the system for the Moderna vaccine.

Although most people recover, there are some reports of deaths in the system that mention dizziness for the Pfizer vaccine. “The same day that the person was vaccinated he started feeling dizzy and had difficulty breathing. He was hospitalized from February 5 to February 23. Patient died in the hospital on February 23, 2021,” reads one such entry.

“Patient received the vaccine around 11 am. He hadn’t been feeling well (headache, dizziness) per report and initially called in to work. He then decided to come to work and was found down in a patient bathroom during his shift on our Facility while taking care of a patient (he was a nurse aide). Patient was coded and the team and was transferred to our Facility ED. He expired 3/3,” reads another.


Fainting Is a Common Side Effect for All Vaccines

CDC

It’s not unusual for a person to faint after getting a vaccine, and that’s true of more than the COVID-19 vaccine. The Centers for Disease Control and Prevention wrote, “Fainting can be triggered by many types of medical procedures. In fact, CDC has received reports of people fainting after nearly all vaccines. Fainting after getting a vaccine is most commonly reported after three vaccines given to adolescents: HPV, MCV4, and Tdap.”

CDC noted, “About 3% of men and 3.5% of women report fainting at least once during their lifetimes, but it is not known just how often fainting happens after vaccination. Because fainting usually has no lasting effects, it is hard to study using medical records-based systems.”